Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 18, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 1998, 7:26 PM CDT for Brewster County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1998, 7:26 PM CDT (00:26 UTC)
- Expired
- May 16, 1998, 8:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Brewster County, TX
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4643 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 8.8
The text
As transmitted, in the capitals the NWS used until 2016.
760 WUUS1 KMAF 170028 RRA SVRMAF TXC043-170100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 726 PM CDT SAT MAY 16 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BREWSTER COUNTY IN WESTERN TEXAS * UNTIL 800 PM CDT AT 723 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 55 MILES SOUTH OF MARATHON OR 15 MILES NORTHEAST OF PANTHER JUNCTION MOVING NORTHEAST AT 15 MPH. THIS STORM IS EXPECTED TO BE NEAR HEATH CANYON BY 740 PM CDT. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS RB/MY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:33 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 16, 2:33 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 233 PM CDT SAT MAY 16 1998 CAP STILL HOLDING IN PLACE ACROSS THE PB ATTM WITH DWPNTS DECREASING PER MIXING...WHILE VISIBLE IMAGERY NOT SHOWING MUCH SIGN OF CU DEVELOPMENT MTNS OR ELSEWHERE. CAP AND LACK OF UPPER FORCING LIKELY TO PRECLUDE THE DEVELOPMENT TSTMS ACROSS THE PLAINS BUT STILL MAY SEE SOME HIGH BASED STORMS IN THE MTNS (PER SATELLITE DERIVED SOUNDINGS) BEFORE SUN GOES DOWN. OTHERWISE HIGH PRESSURE ALOFT WILL CONTINUE TO BUILD INTO W TX THRU THE FP WITH FAR WRN AREAS REMAINING ON THE PERIPHERY OF UPPER HIGH WITH LID BECOMING STRONGER ACROSS THE PLAINS. INDICATIONS (PER WATER VAPOR IMAGERY) ARE THAT AS UPPER HIGH BUILDS W PACIFIC MSTR SOURCE IS/WILL BE TAPPED AND PULLED N INTO SE NM/W TX. THIS WITH AXIS OF INSTABILITY EXTENDING INTO THE SRN NM AND W TX MTNS BY TMW AFTERNOON SUGGEST AN INCREASED LIKELYHOOD OF DIURNAL CONVECTION AS ADVERTISED IN CURRENT PACKAGE. MAF 63/93 -/- CNM 59/91 10/10 MRF 52/85 10/20 P07 66/92 -/- GPM/SVG
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.